Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neuropsychopharmacology. 2008 Jan;33(2):361-7. Epub 2007 Apr 4.

Bilateral hippocampal volume increase in patients with bipolar disorder and short-term lithium treatment.

Author information

  • 1Department of Psychiatry and Behavioural Neurosciences, McMaster University, Hamilton, ON, Canada.

Abstract

Most previous magnetic resonance imaging (MRI) studies of patients with bipolar disorder (BD) report similar hippocampus (HC) volumes across patients and controls, but because patients studied were heterogeneous with respect to course of illness variables and medication status, the conclusions of these studies remain equivocal. Lithium (Li) is the reference-standard drug for BD and its role as an important agent in neuroprotection and neurogenesis has been documented in human and in animal studies. We compared the volume of the HC, hippocampal head (Hh), and body/tail (Hbt) in three groups with no history of medication use before entry into this study: (a) a group of patients treated with Li for 1-8 weeks and then scanned; (b) a group comprised of patients who were unmedicated at the time of scan; and (c) a group of patients treated with either valproic acid or lamotrigine. Healthy age- and sex-matched comparison subjects were also scanned. HC volumes did not differ between the unmedicated and healthy comparison groups. There was a bilateral increase in volumes of HC and Hh in the Li-treated group compared to the unmedicated group, an effect that was apparent even over a brief treatment period. Our study provides further confirmation that Li can exert structural effects on the HC, which are detectable in vivo. The study emphasizes the need to control for even brief exposure to medication in volumetric studies of the HC.

Comment in

PMID:
17406649
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk